Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS Mobile, AL

July 1, 2003Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 1, 2003, 2:33 AM CDT for Baldwin County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 2:33 AM CDT (07:33 UTC)
Expired
Jul 1, 2003, 3:00 AM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 66 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 9:40 PM CDTTornado WatchSPC5 hr
Jul 1, 1:25 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS54 KMOB 010733
SVRMOB
ALC003-010800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
232 AM CDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 300 AM CDT

* AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF GASQUE...MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GULF SHORES...OAK BY 240 AM CDT
  ROMAR BEACH BY 250 AM CDT
  ORANGE BEACH...MIFLIN BY 255 AM CDT
  JOSEPHINE...CASWELL BY 300 AM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. 
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE 
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

CALL 1-800-284-9054 TO REPORT SEVERE WEATHER.

LAT...LON 3027 8793 3011 8782 3023 8747 3049 8752

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:00 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 10:00 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CDT MON JUN 30 2003

T.S. BILL STILL A HEADACHE FOR THE FORECAST...WITH ADDITIONAL TOR
BOX ISSUED FOR ENTIRE CWA UNTIL 3AM. CENTER OF BILLS CIRCULATION IS
MOVING EAST OF I-59...WITH 10PM POSITION OVER MARION AND LAMAR
COUNTIES IN MISSISSIPPI. STILL GETTING A COUPLE OF FEEDER BANDS
STREAMING INTO ONSHORE AREAS...BUT BULK OF RAIN IS INLAND. STILL
GETTING LITTLE SPINUPS...BUT THESE HAVE BEEN ISOLATED. HAVE ALSO
GOTTEN A FEW REPORTS OF CURRENTLY MINOR FLOODING OVER SOME AREAS
...SO THE FLASH FLOOD WATCH WILL CONTINUE.

16/05
MILLER/GARMON

************* PREVIOUS **************************
.SHORT TERM...MODELS ARE IN GOOD AGREEMENT CONCERNING
THE TRACK OF THE REMNANTS OF BILL AFTER MOVING INLAND TODAY. THE ETA
AND AVN SHOW PARTICULAR CONVERGENCE WITH THE 700 MB OMEGA FIELD.
THIS INDICATES THE RAINFALL WITH THE STORM WILL FIRST CENTER ALONG
OUR MS ZONES AND AS BILL HOOKS UP WITH THE MID TROPOSPHERIC TROUGH
PROPAGATING OUT OF THE PLAINS...SOME BANDING WILL PERSIST FOR THE
NEXT 72 HR OR SO.

.EXTENDED...AROUND WEDNESDAY...EXPECTING A RETURN TO THE SEABREEZE
REGIME. SEASONABLE TEMPS WILL PREVAIL WITH CHANCE POPS FORECAST TO
DAY 7.

.MARINE...SEA HEIGHTS VERIFIED WELL AS DID THE WIND. IN THE SHORT
TERM EXPECT THE SCA AND COASTAL FLOOD PROBLEM TO REMAIN WITH US
THROUGH TONIGHT AND POSSIBLY TUESDAY. THEREAFTER...THE NORTHERN GMEX
WILL SLOWLY SETTLE DOWN BUT THE RIP CURRENT RISK ALONG THE BEACH WE
EXPECT TO STAY UP THERE. REASONING IS THAT WAVE PACKETS GENERATED
OVER THE GULF BY BILL AND PROPAGATING NORTH WILL NOT HAVE YET MADE
IT TO THE BEACH. THUS WOULD EXPECT TO SEE THINGS SETTLE DOWN AROUND
WEDNESDAY. AT THAT POINT...AM EXPECTING A RETURN TO THE USUAL
SOUTHEAST FLOW OF 10 TO 15 KNOTS AND 2 TO 3 FOOT SEAS.

.FIRE...NO CONCERNS

.PRELIMINARY TEMPS / POPS...

MOBILE     75 83 75 86 / 99 80 40 50
PENSACOLA  76 84 77 84 / 90 80 40 50
DESTIN     78 84 78 83 / 90 80 40 50
EVERGREEN  73 85 73 86 / 99 80 40 50
WAYNESBORO 74 86 74 87 / 99 80 40 50
CAMDEN     72 85 73 86 / 99 80 40 50

.MOB...
AL...FLASH FLOOD WATCH THROUGH SUNRISE TUESDAY ALZ051>064.
     SMALL CRAFT ADVISORY GMZ630-650-670.
FL...FLASH FLOOD WATCH THROUGH SUNRISE FLZ001>006.
     SMALL CRAFT ADVISORY GMZ655-675.
MS...FLASH FLOOD WATCH THROUGH SUNRISE MSZ067-075-076-078-079.
Hazardous weather outlook, Jun 30, 5:58 AM CDT, 20 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

TROPICAL STORM BILL...APPROACHING THE CENTRAL COAST OF LOUISIANA
TODAY...WILL ALLOW COPIOUS AMOUNTS OF TROPICAL MOISTURE TO SURGE
NORTHWARD OFF THE GULF AND INTO THE AREA. HEAVY RAINS ARE
EXPECTED TO OVERSPREAD THE ENTIRE AREA TODAY AND TONIGHT AS THE
CENTER OF BILL MOVES INLAND...TRACKING NORTHEAST THROUGH CENTRAL
MISSISSIPPI TONIGHT. DUE TO A SATURATED GROUND...RUNOFF FROM
EXCESSIVE RAIN IS EXPECTED TO CAUSE WATER TO COLLECT RAPIDLY...
CAUSING FLOODING OVER POOR DRAINAGE AND LOW LYING AREAS. CREEKS AND
STREAMS ALSO HAVE THE POTENTIAL TO FLOOD.

ALTHOUGH BILL IS FORECAST TO MAKE LANDFALL WELL WEST OF THE AREA...
THE POTENTIAL EXISTS FOR ISOLATED TORNADOES...MAINLY OVER
SOUTHEAST MISSISSIPPI.

ALONG COASTAL SOUTHWEST ALABAMA...STRONG ONSHORE WINDS WILL
ACT TO CAUSE TIDAL FLOODING OF AROUND 2 FEET ABOVE PREDICTED
HIGH TIDE LEVELS TODAY. IN ADDITION TO THE COASTAL FLOOD THREAT...
THERE IS A RISK OF DANGEROUS RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

THE REMNANTS OF TROPICAL STORM BILL IS FORECAST TO MOVE NORTHEAST
OUT OF THE LOWER MISSISSIPPI RIVER VALLEY ON TUESDAY. ALTHOUGH THE
STORM WEAKENS...THE FORECAST AREA REMAINS UNDER FAVORABLE
CONDITIONS FOR LOCALLY HEAVY RAINS TUESDAY. COVERAGES OF SHOWERS
AND THUNDERSTORMS DECREASE WEDNESDAY THROUGH SUNDAY...BUT REMAINS
SCATTERED.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO FLOODING AND THE POTENTIAL OF SEVERE WEATHER THREAT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ON ALERT FOR POSSIBLE
ACTIVATION TODAY.

In the hours before

Special weather statement, Jun 30, 8:40 PM CDT, 5 hours 53 minutes before
ALZ052-061>064-MSZ075-076-078-079-FLZ001>006-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
840 PM CDT MON JUN 30 2003

...STRONG WIND GUSTS AND VERY HEAVY RAINS IN SQUALLS BEING DETECTED
WITH STORMS MOVING ACROSS THE AREA TONIGHT...

AT 840 PM...NWS DOPPLER WEATHER RADAR INDICATED NUMEROUS BANDS OF
RAIN AND THUNDERSTORMS IN SQUALLS ACROSS SOUTHEAST
MISSISSIPPI...COASTAL SOUTHWEST ALABAMA AND THE WESTERN-MOST AREAS
OF THE FLORIDA PANHANDLE.  THESE BANDS OF RAIN AND THUNDERSTORMS ARE
MOVING NORTHEAST ACROSS THE AREA...UP THE EASTERN SIDE OF TROPICAL
STORM BILL...WHICH WAS CENTERED JUST NORTH OF THE NEW ORLEANS
AREA.

DOPPLER RADAR INDICATES WIND GUSTS OF 40 TO 50 MPH WITH SOME OF THE
STORMS.  ONE STRONG BAND OF STORMS WAS MOVING UP THE WESTERN SIDE OF
MOBILE BAY...LIKELY TO BRING WIND GUSTS NEAR 50 MPH TO PARTS OF
EASTERN MOBILE COUNTY THROUGH 930 PM.

OTHER STRONG STORMS WERE DETECTED OVER STONE COUNTY MISSISSIPPI NEAR
WIGGINS...LIKELY PRODUCING GUSTY WINDS OF 40 TO 50 MPH.

THIS PATTERN WILL CONTINUE THROUGH MIDNIGHT...WITH PERIODS OF WINDS
SUSTAINED BETWEEN 25 AND 30 MPH...WITH OCCASIONAL HIGHER GUSTS
BETWEEN 40 AND 50 MPH.

IN ADDITION TO THE STRONG WIND GUSTS...THESE STORMS WILL BRING
TORRENTIAL RAINS TOTALING NEARLY 2 INCHES PER HOUR.  SOME AREAS HAVE
REPORTED SOME 5 INCHES OF RAIN SINCE MORNING.  GIVEN ADDITIONAL
HEAVY RAINS THIS EVENING...WE COULD SEE SOME ADDITIONAL FLOODING OF
LOW LYING AREAS.  GIVEN ADDITIONAL HEAVY RAINS ARE NOTED IN BANDS TO
THE SOUTH AND SOUTHWEST...FLASH FLOOD WARNINGS MAY BE REQUIRED LATER
TONIGHT FOR MANY PARTS OF THE AREA.

ALL RESIDENTS ARE URGED TO AVOID TRAVEL IF POSSIBLE THIS EVENING
GIVEN THE STRONG GUSTY WINDS...BLINDING HEAVY RAINS AND POTENTIAL
FOR FLOODING OF SOME ROADS AND CREEKS.

A FLASH FLOOD WATCH IS IN EFFECT.  A TORNADO WATCH IS ALSO IN EFFECT
FOR MUCH OF THE AREA.  PLEASE STAY TUNED FOR FURTHER UPDATES AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 30, 11:59 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
1159 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    MOBILE                    AL   FLASH FLOOD
06/30/03   MOBILE                         OLD PASCAGOULA @ DEBBUSBY
                                          RD ROAD WASHED OUT

1100 PM    MOBILE                    AL   FLASH FLOOD
06/30/03   MOBILE                         SCHILLINGER RD @ SOUTH
                                          GATE ROAD WASHED OUT

1100 PM    GRAND BAY                 AL   WIND DAMAGE
06/30/03   MOBILE                         OLD NORTH ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         FORT LAKE ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         FRED FREELAND ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         COY SMITH HWY TREES ACROSS
                                          ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         BOOTHTOWN AT LOTT RD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         AVE B AT 3RD @ 4TH TREES
                                          ACROSS ROAD

JFB
Local storm report, Jul 1, 1:10 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
110 AM CDT TUE JUL 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    PISGAH                    MS   WIND DAMAGE
06/30/03   GREENE                         TREES & POWER LINES DOWN

900 PM    COUNTY WIDE               MS   FLASH FLOOD
06/30/03   STONE                          MULITPLE ROADS CLOSED

JFB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:08 PM CDTSpecial Marine WarningMOB3 hr
Jun 30, 7:08 PM CDTSpecial Marine WarningMOB3 hr
Jun 30, 9:03 PM CDTFlash Flood WarningMOBBaldwin, Escambia, Mobile3 hr
Jun 30, 10:09 PM CDTSpecial Marine WarningMOB3 hr
Jun 30, 10:09 PM CDTSpecial Marine WarningMOB3 hr
Jun 30, 10:39 PM CDTTornado WarningMOBMobile36 min
Jun 30, 11:14 PM CDTTornado WarningMOBMobile46 min
Jul 1, 12:00 AM CDTFlash Flood WarningMOBBaldwin, Escambia, Mobile3 hr
Jul 1, 1:00 AM CDTSpecial Marine WarningMOB3 hr
Jul 1, 1:00 AM CDTSpecial Marine WarningMOB3 hr
Jul 1, 3:15 AM CDTFlash Flood WarningMOBBaldwin, Escambia, Mobile6 hr
Jul 1, 3:18 AM CDTFlash Flood WarningMOBBaldwin, Escambia6 hr
Jul 1, 3:50 AM CDTTornado WarningMOBCovington25 min
Jul 1, 4:00 AM CDTSpecial Marine WarningMOB3 hr
Jul 1, 4:00 AM CDTSpecial Marine WarningMOB3 hr
Jul 1, 7:20 AM CDTSpecial Marine WarningMOB100 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.